Skip to main content

Unexpected bilateral massive pulmonary embolism

Case report

A 59-year-old woman with a past history of rheumatoid arthritis arrived in our Emergency Department via ambulance. Her husband stated she had suddenly "appeared very strange" whilst preparing to go out for the afternoon, but could not identify specific symptoms. Physical examination showed her to have sinus tachycardia and tachypnea, but little else of note. Her oxygen saturations however rapidly dropped when she was taken off high-flow oxygen. Her D-dimer assay was markedly elevated, and urgent computed tomographic pulmonary angiography (CTPA) was performed (Figures 1 and 2). This showed large emboli (black arrows) in both the left (Figure 1) and right (Figure 2) pulmonary arteries (white arrows), with a saddle embolus noted on the right. Following the CTPA, she developed signs and symptoms of obstructive shock, requiring urgent thrombolysis using tenectaplase and admission to the intensive care unit. Her hospital stay was complicated by a lower respiratory tract infection, but she was discharged 17 days after her admission.

Figure 1
figure 1

CTPA image of left pulmonary artery showing saddle embolus ( black arrows ).

Figure 2
figure 2

CTPA image showing similar saddle embolus ( white arrows ) in right pulmonary artery of the same patient.

Rheumatoid arthritis may be complicated by venous thrombotic disease with up to 33% of cases being associated with antiphospholipid syndrome [1]. Antiphospholipid antibodies may have precipitated the events in our patient. When the patient's condition deteriorated, we resorted to thrombolytic therapy. There are clear indications for the administration of thromobolytic agents. The most recent recommendations from the American College of Chest Physicians [2] advise its use with evidence of hemodynamic compromise in the absence of contraindications to therapy, ideally via a peripheral vein, and utilizing a regimen with a short infusion time. There is less robust evidence to support the use of thrombolytics for high-risk, normotensive patients assessed to have a low bleeding risk, but outside these conditions, thrombolytics are not recommended.

References

  1. Gladd DA, Olech E: Antiphospholipid antibodies in rheumatoid arthritis: identifying the dominoes. Curr Rheumatol Rep 2009, 11(1):43–51. 10.1007/s11926-009-0007-3

    Article  CAS  PubMed  Google Scholar 

  2. Kearon C, Kahn SR, Agnelli G, Goldhaber S, Raskob GE, Comerota AJ: Antithrombotic therapy for venous thromboembolic disease: American College of Chest Physicians Evidence-Based Clinical Practice Guideline. Chest 8th edition. 2008, 133(6 Suppl):454S-545S. 10.1378/chest.08-0658

    Article  CAS  PubMed  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Zaffer Qasim.

Additional information

Competing interests

The author declares no competing interests.

Authors’ original submitted files for images

Below are the links to the authors’ original submitted files for images.

Authors’ original file for figure 1

Authors’ original file for figure 2

Authors’ original file for figure 3

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Qasim, Z. Unexpected bilateral massive pulmonary embolism. Int J Emerg Med 4, 70 (2011). https://doi.org/10.1186/1865-1380-4-70

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1865-1380-4-70

Keywords

  • Pulmonary Embolism
  • Thrombolytic Therapy
  • Lower Respiratory Tract Infection
  • Sinus Tachycardia
  • Normotensive Patient